Review of HPV vaccine side-effects
The European Medicines Agency has begun a review of HPV vaccines, looking into possible rare side-effects.
Vaccination was introduced in 2008 for UK girls, to immunise them against the virus that causes cervical cancer.
The agency says its review does not question that the benefits of vaccination outweighs any risk.
It will focus on rare reports of two things - complex regional pain syndrome and a condition where standing up causes dizziness and rapid heart rate.
Both these conditions can occur in non-vaccinated individuals, and "it is considered important to further review if the number of cases reported with HPV vaccine is greater than would be expected", says the EMA.
Based on this review, it will decide whether to recommend any changes to product information to better inform patients and healthcare professionals.
While the review is ongoing, there is no change in recommendations for the use of HPV vaccines.
Human papillomavirus (HPV) is a very common, mainly sexually transmitted infection.
Dr Sarah Branch, Deputy Director Of Vigilance and Risk Management of Medicines at the UK's drug regulatory body, the MHRA, said: "More than eight million doses of HPV vaccine have been given in the UK, with close to 90% of eligible teenagers vaccinated. With this very high level of vaccine uptake, such reports are to be expected. But the vaccine isn't necessarily the cause and coincidental illness is a factor."
The MHRA says it has been notified about 12 cases of postural orthostatic tachycardia syndrome and 10 cases of complex regional pain syndrome.